Cancer Chemotherapy and Pharmacology

, Volume 35, Issue 4, pp 349–351 | Cite as

Hypersensitivity and cross-reactivity to cisplatin and analogues

  • A. A. Shlebak
  • P. I. Clark
  • J. A. Green
Short Communication Hypersensitivity, Cross-Reactivity, Cisplatin, Analogues

Abstract

We report on a 49-year-old woman with relapsing ovarian cancer who developed a hypersensitivity reaction (HSR) to carboplatin and, subsequently, to cisplatin. This patient was known to be allergic to Co-Amoxiclav and talc, both giving rise to a transient macular skin rash, but had no other history of atopy. Similar cases, including some of life-threatening severity, have been reported in the literature. These severe reactions may prevent a small population of young patients from receiving effective therapy with cisplatin or its analogues, treatment known to be associated with a significant improvement in survival in germ-cell tumours, ovarian cancer and osteogenic sarcoma.

Key words

Hypersensitivity Cross-reactivity Cisplatin Analogues 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ackland SP, Hillcoat BL (1985) Immediate hypersensitivity to mannitol: a potential cause of apparent hypersensitivity to cisplatin. Cancer Treat Rep 69: 562PubMedGoogle Scholar
  2. 2.
    Allen JC, Walker R, Luks E, Jennings M, Barfoot S, Tan C (1987) Carboplatin and recurrent childhood brain tumours. J Clin Oncol 5: 459PubMedGoogle Scholar
  3. 3.
    Anderson T, Javadpour N, Schilsky R, Barlock A, Young RC (1979) Chemotherapy for testicular cancer: current status of the National Cancer Institute combined modality trial. Cancer Treat Rep 63: 687Google Scholar
  4. 4.
    Bacha DM, Caparros-Sison B, Allen JA, Walker R, Tan CTC (1986) Phase I study of carboplatin (CBDCA) in children with cancer. Cancer Treat Rep 70: 865PubMedGoogle Scholar
  5. 5.
    Blumenreich MS, Needles B, Yagoda A, Sogani P, Grasstald H, Whitmore WF (1982) Intravesical cisplatin for superficial bladder tumours. Cancer 50: 863CrossRefPubMedGoogle Scholar
  6. 6.
    Bramwell VHC, Crother D, O'Malley S, et al (1985) Activity of JM9 in advanced ovarian cancer: a phase I–II trial. Cancer Treat Rep 69: 409PubMedGoogle Scholar
  7. 7.
    Calvert AH, Harland SJ, Newell DR, et al (1982) Early clinical studies withcis-diammine-1,1-cylobutane dicarboxylate platinum (II). Cancer Chemother Pharmacol 9: 140CrossRefPubMedGoogle Scholar
  8. 8.
    Cinollo G, Dini G, Frachini E, Lanino F, Sindaco F, Garaventa A (1988) Positive direct antiglobulin test in a paediatric patient following high-dose cisplatin. Cancer Chemother Pharmacol 21: 85CrossRefPubMedGoogle Scholar
  9. 9.
    Cleare MJ, Hughes EG, Jacob B, Pepys J (1976) Immediate (type I) allergic responses to platinum compounds. Clin Allergy 6: 183CrossRefPubMedGoogle Scholar
  10. 10.
    Creaven PJ, Madajewicz S, Pendyala I, et al (1983) Phase I clinical trial ofcis-dichloro-trans-dihydroxy-bis-isopropylamine platinum (IV) (CHIP). Cancer Treat Rep 67: 795PubMedGoogle Scholar
  11. 11.
    Denis L (1983) Anaphylactic reactions to repeated intravesical instillation with cisplatin. Lancet I: 1378CrossRefGoogle Scholar
  12. 12.
    Getaz EP, Beckley S, Fitzpatrick J, Dozier A (1980) Cisplatin-induced haemolysis. N Engl J Med 302: 334CrossRefPubMedGoogle Scholar
  13. 13.
    Hunter D, Milton R, Perry KMA (1945) Asthma caused by complex salts of platinum. Br J Ind Med 2: 92PubMedCentralGoogle Scholar
  14. 14.
    Kelsen DP, Scher H, Alcok N, et al (1982) Phase I clinical trial and pharmacokinetics of 4-carboxyphthalato-(1,2-diaminocyclohexane)platinum(II). Cancer Res 42: 4831PubMedGoogle Scholar
  15. 15.
    Khan A, Hill JM, Grater W, Loeb E, MacLellan A, Hill N (1975) Atrophic hypersensitivity tocis-dichlorodiammineplatinum(II) and other platinum complexes. Cancer Res 3: 2766Google Scholar
  16. 16.
    Lamb JD, Keogh JAM (1979) Anaphylactoid reaction to mannitol. Can Anaesth Soc J 26: 435CrossRefPubMedGoogle Scholar
  17. 17.
    Levi JA, Aroney RS, Dalley DN (1981) Haemolytic anaemia after cisplatin treatment. BMJ 282: 2003CrossRefPubMedPubMedCentralGoogle Scholar
  18. 18.
    Markman M (1984) No increase in allergic reactions with intracavitary administration of cisplatin. Lancet II: 1164CrossRefGoogle Scholar
  19. 19.
    Scher HI, Kelsen D, Kalman L, Jones I, Burchenal J, Gralla R (1984) Phase II trial of 1,2-diaminocyclohexane(4-carboxyphthalato)platinum(II) (DACCP) in non-small-cell lung cancer. Cancer Chemother Pharmacol 12: 101CrossRefPubMedGoogle Scholar
  20. 20.
    Tachibana Y, Fukui I, Yokokawa M, et al (1984) Allergic reaction to CDDP. Report of 4 cases. Hinyokika Kiyo 30: 229PubMedGoogle Scholar
  21. 21.
    Von Hoff DD, Schilsky R, Reichert CM, et al (1979) Toxic effects ofcis-dichlorodiammineplatinum(II) in man. Cancer Treat Rep 63: 1527Google Scholar
  22. 22.
    Wiesenfeld M, Reinders E, Corder M, Yoo IJ, Dietz B, Lovett J (1979) Successful retreatment withcis-dichlorodiammineplatinum(II) after apparent allergic reactions. Cancer Treat Rep 63: 219PubMedGoogle Scholar
  23. 23.
    Zeger G, Smith L, McQuiston D, Goldfinger D (1988) Cisplatin-induced nonimmunologic absorption of immunoglobulin by red cells. Transfusion 28: 493CrossRefPubMedGoogle Scholar

Copyright information

© Springer-Verlag 1995

Authors and Affiliations

  • A. A. Shlebak
    • 1
  • P. I. Clark
    • 2
  • J. A. Green
    • 2
  1. 1.Department of HaematologyGlasgow Royal InfirmaryGlasgowUK
  2. 2.Clatterbridge Centre for OncologyBebington WirralUK

Personalised recommendations